Florida, 2003

Funnel Cloud in Florida, April 8, 2003

April 8, 2003 · NWS JAX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 8, 2:30 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 8, 2:30 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT TUE APR 8 2003

CURRENTLY...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTH FLORIDA AND
EXTREME SE GA UNTIL 6 PM EDT. LAPS ANALYSIS SHOWING WEDGE PARKED
ACROSS NORTH FLORIDA...FROM JUST SOUTH OF JAX TO THE FLORIDA BIG
BEND REGION. SHARP TEMP CONTRAST WITH READINGS IN THE 80S ACROSS
NORTH CENTRAL FL AND ONLY IN THE 60S ACROSS SE GA. WSR 88D CURRENTLY
INDICATING STRONG THUNDERSTORMS FIRING ALONG THE BOUNDARY AND MOVING
NE.

THERE WAS A COLD FRONT THAT EXTENDED FROM EASTERN TENN TO SE LA TO
AN AREA OF LOW PRESSURE IN THE GULF JUST SOUTH OF NEW ORLEANS. WATER
VAPOR IMAGERY WAS SHOWING UPPER LOW ACROSS THE MID WEST...WITH
STRONG DIVERGENT UPPER FLOW NOTED ACROSS THE GULF OF MEXICO WHERE
STRONG TO SEVERE STORMS WERE FIRING UP.

MODELS/ZFP...HAVE LEANED TOWARDS THE MESO-ETA...AT LEAST IN THE
SHORT TERM WHICH IS SLOWER AND WETTER AND NOT AS INTENSE WITH THIS
SYSTEM. WILL NOT GO WITH A FLOOD WATCH AT THIS TIME. FEEL THE
GROUNDS ARE DRY ENOUGH (FOR NOW) TO TAKE HEAVY RAIN AND THE QPF
TOTALS WE ARE GOING WITH (1 TO 2 INCHES) ARE NOT EXPECTED TO CAUSE
ANY WIDESPREAD FLOODING. WILL LET NEXT SHIFT EVALUATE SITUATION
AGAIN. SURFACE LOW TRACKS NE ACROSS CENTRAL GA TONIGHT WHICH WILL
DRAG THE WEDGE BACK UP TO THE NORTH AND PUT THE WHOLE CWA IN THE
WARM SECTOR. THIS WILL PUT US IN A WARM AND MOIST SW FLOW WITH
STRONG DIVERGENCE ALOFT THROUGH WEDNESDAY. HAVE GONE WITH
CATEGORICAL POPS TONIGHT AND LIKELY (TO THE WEST) AND CATEGORICAL TO
THE EAST WEDNESDAY AND MENTIONED THUNDERSTORMS EVERYWHERE.

MAIN CONCERN NEXT COUPLE OF HOURS WILL BE STORMS CAPABLE OF HAIL AND
POSSIBLE DAMAGING WINDS.

AS UPPER LOW GETS CUTOFF IN THE SOUTHEAST U.S. THE COLD FRONT DOES
PUSH THROUGH LATE WEDNESDAY BUT WILL HAVE A CONSIDERABLE AMOUNT OF
WRAP AROUND CLOUDS AND SCATTERED (MOSTLY LIGHT) PCP NEXT COUPLE OF
DAYS.

EXTENDED (SAT-TUE)...AS THE STORM SYSTEM LIFTS NE...WE SHOULD SEE
DRY WEATHER MOVING IN WITH A GRADUAL RETURN TO NEAR NORMAL
TEMPS...ESPECIALLY BY NEXT WEEK. HAVE MENTIONED A SLIGHT CHANCE OF
SHOWERS NEXT TUESDAY AS THE SURFACE HIGH MOVES OFFSHORE AND WE GET A
LITTLE MORE MOISTURE WITH THE RETURN FLOW.

FCSTID =    8
AMG   60  69  49  60 /  80  60  20  20
SSI   62  70  54  63 /  80  80  30  20
JAX   65  73  53  65 /  80  80  30  20
SGJ   65  74  53  65 /  80  80  30  20
GNV   65  74  50  64 /  80  80  30  20
OCF   66  74  49  65 /  80  80  30  20

FL...SEVERE THUNDERSTORM WATCH IN EFFECT ALL ZONES UNTIL 6 PM
     EDT. SEVERE THUNDERSTORMS WATCH IN EFFECT FERNANDINA BCH
     TO FLAGLER BCH OUT TO 60 NM UNTIL 6 PM EDT.
     SMALL CRAFT ADVISORY IN EFFECT FOR FERNANDINA BCH TO
     FLAGLER BCH 20 TO 60 NM.
GA...SEVERE THUNDERSTORM WATCH IN EFFECT FOR CHARLTON...CAMDEN...
     CLINCH...WARE...AND ECHOLS COUNTIES UNTIL 6 PM EDT.
     SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALTAMAHA SOUND TO
     FERNANDINA BCH OUT TO 60 NM.
     SMALL CRAFT ADVISORY IN EFFECT FROM ALTAMAHA SOUND TO
     FERNANDINA BCH 20 TO 60 NM.

PP
Hazardous weather outlook, Apr 8, 12:15 PM EST, 3 hours 39 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-082200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
115 PM EDT TUE APR 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH FOR NORTH FLORIDA AND PORTIONS OF
EXTREME SOUTH GEORGIA UNTIL 6 PM...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE AREA THIS AFTERNOON...WITH SEVERE THUNDERSTORMS POSSIBLE OVER
NORTH FLORIDA AND EXTREME SOUTH GEORGIA. THE MAIN EFFECT OF THESE
STORMS WILL BE WIND DAMAGE AND HAIL.

RAIN WILL BE HEAVY AT TIMES WITH POSSIBLE FLOODING OF POOR DRAINAGE
AREAS. FURTHER HEAVY RAINFALL MAY MAKE DIRT ROADS IMPASSABLE DUE TO
MUD AND PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A SERIES OF DEVELOPING STORM SYSTEMS WILL AFFECT THE AREA THROUGH
FRIDAY. WIDESPREAD RAINFALL MAY BRING A NEW ROUND OF RIVER FLOODING
TO THE REGION AND A FEW STORMS MAY BE SEVERE ON WEDNESDAY. DIRT
ROADS MAY BECOME...OR REMAIN...IMPASSABLE INTO MID-WEEK IF HEAVY
RAINFALL INDEED DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE SEVERE THUNDERSTORM WATCH
AREA. OUTSIDE OF THE WATCH AREA...SPOTTERS SHOULD SELF-ACTIVATE IF A
WARNING IS ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MT/SC

In the hours before

Special weather statement, Apr 8, 12:38 PM EST, 3 hours 16 minutes before
FLZ036-081815-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
138 PM EDT TUE APR 8 2003

...STRONG THUNDERSTORMS WILL IMPACT ALACHUA COUNTY THROUGH 215 PM...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
8 MILES SOUTHWEST OF HIGH SPRINGS TO 12 MILES SOUTHWEST OF
ROCHELLE...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWBERRY...HIGH
SPRINGS...GAINESVILLE...ALACHUA...ROCHELLE...NEWNANS LAKE...
GAINESVILLE AIRPORT AND ORANGE HEIGHTS THROUGH 215 PM EDT. GUSTY
WINDS TO 45 TO 55 MPH AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A
COMPLETELY ENCLOSED BUILDING.

CARROLL

The radar

The Jacksonville radar (KJAX), 70 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Johns

When
April 8, 3:54 PM EST
Where
St. Johns County, Crescent Beach
Reported by
TRAINED SPOTTER
Coordinates
29.912, -81.410 (the zone’s center; the record gives no point)

Funnel along A1A one half mile north of State Road 206.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347460.